Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 96, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2016, 4:52 PM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 4:52 PM CDT (21:52 UTC)
- Expired
- May 26, 2016, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, Shelby County, TN
The radar
The Memphis radar (KNQA), 27 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:29 PM CDT | TSTM WND GST 59 | West Memphis, AR | WEST MEMPHIS AIRPORT REPORTED 59 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2276 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
188
WUUS54 KMEG 262152
SVRMEG
ARC035-TNC157-262230-
/O.NEW.KMEG.SV.W.0096.160526T2152Z-160526T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
WESTERN SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 530 PM CDT
* AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WEST
MEMPHIS...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WEST MEMPHIS...MARION...MEEMAN SHELBY FOREST STATE PARK...
MEMPHIS...EDMONDSON...SUNSET...GILMORE...JERICHO...CRITTENDEN...
TURRELL...CLARKEDALE...GALET...RICEVILLE...BRIDGE JUNCTION...
GAMMON...GAVIN...BRIARK...JAMES MILL...LEHI AND PRESIDENTS ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3542 9032 3541 9017 3538 9018 3537 9016
3538 9014 3540 9014 3541 9013 3541 9011
3538 9008 3540 9004 3507 9008 3509 9030
TIME...MOT...LOC 2152Z 184DEG 20KT 3516 9018
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:10 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 26, 3:10 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Memphis TN 310 PM CDT THU MAY 26 2016 .DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile trends this afternoon indicate the development of a Mesoscale Convective System across southeast Missouri along last nights convective activity across southwest/east central Missouri. Another MCS is located across eastern Texas. At the surface, a warm front is located over portions of the central Plains and into western Missouri with a cold front over the Texas/Oklahoma panhandle and a dryline extending south into west Texas. Further east, a ridge of high pressure is centered over the southeast United States. Deep low level moisture is being advected up into the lower Mississippi Valley in between these two features with surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures across the Mid-South are in the 80s to around 90 degrees. Strong/Severe thunderstorm potential remains the predominant challenge in this afternoon's forecast issuance. Short term model/convective trends suggest shower and thunderstorm coverage should increase across the forecast area into this evening as a convective outflow boundary from activity over western Kentucky moves south. At this time, think the best coverage will occur north of I-40 and along and west of the Mississippi River. Surface based CAPE values approaching 3000 J/kg, steep 700-500 mb layer mid-level lapse rates, and overall weak shear suggest pulse type thunderstorms with perhaps some quasi-organization. Damaging winds will be the primary severe thunderstorm threat with perhaps a secondary threat of large hail. Localized flash flooding from heavy rainfall is also possible. Models indicate additional shortwaves embedded within southwest flow aloft will move across the Lower Mississippi Valley into the weekend. This is expected to result in the development of additional isolated/scattered showers and thunderstorms with the best coverage over north/northeast Arkansas and the Missouri Bootheel with overall coverage diminishing somewhat towards the end of the weekend. Long term models indicate showers and thunderstorm chances will continue into next week as an upper level ridge will remain over the southeast United States and another front approaches from the Middle Mississippi Valley and Southern Plains. CJC && .AVIATION... 18Z TAF cycle Decided to leave out any mention of precip at TUP. Confidence is low on the development of convection at MEM...MKL...and JBR. So far today...guidance has overdone convection across the MidSouth...and from the look of sky conditions, radar and satellite data...that shouldn't change quickly. Tonight...as a midlevel shortwave approaches...TS and SHRA will become more likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z. Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z. Winds will remain southerly...10-15kt today...diminishing overnight then restrengthening tomorrow. 30 && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 26, 3:15 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT THU MAY 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 315 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 26, 3:30 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL UNION CITY 36.42N 89.05W
05/26/2016 E0.88 INCH OBION TN TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED IN UNION CITY ALONG WITH 30 MPH
WINDS.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi | 50 min |
| May 26, 3:58 PM CDT | Flash Flood Warning | MEG | Benton, Henry, Lake, Obion, Weakley | 4 hr |
| May 26, 6:08 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Hardin, Henderson, McNairy, Madison | 52 min |
| May 26, 6:42 PM CDT | Flash Flood Warning | MEG | Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.